Alert archive / New York / Lake Effect Snow Warnings in 2021

Lake Effect Snow Warning 1, NWS Binghamton, NY

January 23, 2021Onondaga County, New York

NWS Binghamton, NY issued this lake effect snow warning at Jan 23, 2021, 12:29 AM EST for Onondaga County, New York. It was in force for 10 hr. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 23, 2021, 12:29 AM EST (05:29 UTC)
Expired
Jan 23, 2021, 10:06 AM EST
In force
10 hr
Issued by
NWS Binghamton, NY

County Onondaga County, NY

The radar

The Binghamton radar (KBGM), 91 km from the middle of the area, began a volume at 05:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 23, 8:00 AM ESTSNOW 11Elbridge, NY3.3 INCHES FELL YESTERDAY, BEFORE THE ADDITIONAL 11 INCHES OVERNIGHT.
Jan 23, 8:44 AM ESTSNOW 8.5Marcellus, NY
Jan 23, 9:00 AM ESTSNOW 11Jamesville, NYCONTINUED LIGHT SNOW.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 5.5 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2021-01-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2021-01-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1227 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

004 
WWUS41 KBGM 230529
WSWBGM

URGENT - WINTER WEATHER MESSAGE
National Weather Service Binghamton NY
1229 AM EST Sat Jan 23 2021

NYZ018-231800-
/O.UPG.KBGM.WW.Y.0003.000000T0000Z-210123T1800Z/
/O.NEW.KBGM.LE.W.0001.210123T0529Z-210123T1800Z/
Onondaga-
Including the city of Syracuse
1229 AM EST Sat Jan 23 2021

...LAKE EFFECT SNOW WARNING IN EFFECT UNTIL 1 PM EST THIS
AFTERNOON...

* WHAT...Heavy lake effect snow. Total snow accumulations of 7 to
  12 inches. Winds gusting as high as 35 mph.

* WHERE...Onondaga county.

* WHEN...Until 1 PM EST this afternoon.

* IMPACTS...Plan on slippery road conditions.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

Experimental content below...do not use operationally
Please see below links for more information on this experiment
http://www.weather.gov/buf/polygon_pdd
http://www.nws.noaa.gov/os/notification/
pns15lake_effect_snowaaa.htm
To view the experimental polygons please see:
http://www.weather.gov/buf/lespolygon
COORD...4300 7522 4302 7558 4320 7647 4302 7650 
        4298 7690 4277 7637 4267 7623 4269 7579 4275 7536 
        4283 7523 
TIME Y21M01D23T0300Z-Y21M01D23T0600Z
COORD...4302 7579 4304 7605 4318 7647 4302 7650 
        4303 7695 4295 7681 4291 7645 4294 7613 4275 7578 
        4293 7556 
TIME Y21M01D23T0600Z-Y21M01D23T0900Z
COORD...4292 7590 4295 7601 4302 7665 4293 7667 
        4285 7651 4280 7648 4275 7620 4280 7619 4280 7598 
        4278 7577 
TIME Y21M01D23T0900Z-Y21M01D23T1200Z

$$

NYZ017-036-044-231800-
/O.CON.KBGM.WW.Y.0003.000000T0000Z-210123T1800Z/
Southern Cayuga-Madison-Cortland-
Including the cities of Auburn, Hamilton, Oneida, and Cortland
1229 AM EST Sat Jan 23 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 1 PM EST THIS
AFTERNOON...

* WHAT...Snow. Additional snow accumulations of 1 to 3 inches. 
  Winds gusting as high as 35 mph.

* WHERE...Madison, Southern Cayuga and Cortland counties.

* WHEN...Until 1 PM EST this afternoon.

* IMPACTS...Plan on slippery road conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

NYZ037-231800-
/O.CON.KBGM.WW.Y.0003.000000T0000Z-210123T1800Z/
Southern Oneida-
Including the cities of Rome and Utica
1229 AM EST Sat Jan 23 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 1 PM EST THIS
AFTERNOON...

* WHAT...Snow. Additional snow accumulations of 1 to 2 inches. 
  Winds gusting as high as 35 mph.

* WHERE...Southern Oneida county.

* WHEN...Until 1 PM EST this afternoon.

* IMPACTS...Plan on slippery road conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$
1 follow-up statement
423 
WWUS41 KBGM 231506
WSWBGM

URGENT - WINTER WEATHER MESSAGE
National Weather Service Binghamton NY
1006 AM EST Sat Jan 23 2021

NYZ018-231615-
/O.CAN.KBGM.LE.W.0001.000000T0000Z-210123T1800Z/
Onondaga-
Including the city of Syracuse
1006 AM EST Sat Jan 23 2021

...LAKE EFFECT SNOW WARNING IS CANCELLED...

Lake effect snow has diminished into several light bands of snow 
mainly south of Onondaga County. No significant accumulation is 
expected for the remainder of the day.

$$

NYZ017-036-037-044-231615-
/O.CAN.KBGM.WW.Y.0003.000000T0000Z-210123T1800Z/
Southern Cayuga-Madison-Southern Oneida-Cortland-
Including the cities of Auburn, Hamilton, Oneida, Rome, Utica, 
and Cortland
1006 AM EST Sat Jan 23 2021

...WINTER WEATHER ADVISORY IS CANCELLED...

Lake effect snow has diminished into several light bands of snow,
which will diminish further during the afternoon. Some localized
areas could see an additional inch of snow, mainly over Cortland
County, but no significant accumulation is expected for the 
remainder of the day.


$$

What forecasters said that day

The local office's own words before this lake effect snow warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this lake effect snow warning went out at Jan 22, 10:17 PM EST, 2 hours 12 minutes earlier.

Area forecast discussion, Jan 22, 10:17 PM EST, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
1017 PM EST Fri Jan 22 2021

.SYNOPSIS...
Arctic air will pour across the area overnight into Saturday,
with winds from the northwest. This will cause lake effect snow
showers, especially for Central New York yet stretching into
Northeast Pennsylvania at times. High pressure then builds into
the region Sunday. Our next chance of snow will come early next
week with a low tracking south of the region.

&&

.NEAR TERM /THROUGH SATURDAY/...
1015 PM Update...
Slight veering of flow now in progress, which is shifting the
primary lake effect band back to where it was originally
forecast to be. It will continue to drift further south for the
remainder of the night. Lysander in the northwest corner of
Onondaga actually managed to get about 7 inches already - 6
inches of that since 630 PM - though additional snow will be
shifting further south, where there has been considerably less.
Winter Weather Advisories thus remain in place southeast of Lake
Ontario, while the earlier expansion for Northern Oneida
expired as scheduled at 10 PM since additional snow there will
now only be about an inch or so overnight.

Meanwhile, scattered snow showers have continued across the
Finger Lakes to Twin Tiers; even a couple isolated squalls still
such as one that just crossed Interstate 88 and is now in
Delaware County. Snowfall rates both in the heaviest lake effect
bands north, and much more briefly in the isolated squalls,
have been reaching 1-2 inches per hour. Though less squally
overnight, a few snow showers and flurries can be expected to
continue as Arctic air pours over the region.

Previous discussion...
West and northwest winds will continue to send a chilly airmass
into our region through Saturday. Instability and moisture are
sufficient enough this afternoon for the continuation of snow
showers and squalls across the region into the evening. While
these will be brief up to a quick inch of snow could fall.

With the loss of daytime heating, these snow showers should
become more isolated. However, a more concentrated band of lake
effect snow is expected to form southeast of Lake Ontario just
south of the NY Thruway. This band will then shift slowly south
tonight and focus in the Finger lakes Saturday morning. Modeled
soundings show sufficient mid-level dry air by Saturday to
limit intensity and coverage of snow with this band. Modeling is
still quite variant on the exact location of the band with the
NAM being notably south of the other model guidance. Our
forecast leaned heavily on the RGEM which tends to be the best
performer with Lake Effect events.

Snowfall ratios should maximized under the band given the amount
of instability and omega in the snow growth region. Ratios look
to increase to on the order of 20:1 given temperatures falling
from the 20's into the 10's tonight. This band also looks
relatively narrow with snowfall rates of 1-2 inches per hour in
the band.

A rather cold Saturday as well with lingering snow showers.
Winds from the north and clouds will keep temperatures rather
steady throughout the day in the 10's and 20's. Momentum
transfer does show a gusty day as well with top gusts of 20-25
mph.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...
330 PM Update:
Ridging aloft and high pressure at the surface will slowly
shift to the east across our area through the weekend. Cold
northwest flow will be slow to release its grip on the area, but
lake effect snow showers will diminish by Sunday morning, and
some breaks of sun will be possible, especially east of I-81.
Temperatures look to be at their coldest on Saturday Night/
Sunday morning, with negative single digits across northern
Oneida County, and teens commonplace elsewhere. However,
slackening winds, low humidity and clearing skies might lead to
some spots being colder on Sunday Night/Monday morning,
particularly valleys and hollows due to radiational cooling.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
330 PM Update:
Deterministic models have continued to trend towards a snowier
solution for much of the CWA for the period from Monday Night
through Tuesday Night. GFS/CMC/ECMWF all have similar versions
of the same story with a surface low moving from the Central
Plains into and peaking in intensity as it moves across the Ohio
Valley Monday Night as a secondary low forms off the Delmarva
Peninsula. The original surface low then rapidly weakens over
western PA on Tuesday as the coastal moves to the east, south of
New England. A band of light to moderate snow looks to set up
across the area, focused along the PA/NY border. The GFS
features the deepest surface low, and highest QPF amounts (a
little over 1 inch in places), while the ECMWF remains the
weakest, with around 0.30 inches QPF, running slightly behind
the Canadian.

Ensemble plumes suggest the deterministic GFS is on the higher side
of the ensemble spread, while the probability of 6 inch snowfall in
24hr is around 40 to 50 percent and focused just south of the NY/PA
state lines. The ECMWF ensemble probs for the same amount are less
than 10 percent, though the 3 inch+ prob is 50 to 60, again focused
just south of the state line.

It's still too early for any solid accumulation forecasts, but as
the previous shift indicated, the chances for a "plowable" snowfall
with some considerable travel impacts continue to slowly increase,
but some inter-model consistency on system strength would be nice to
see to increase confidence.

Quieter weather looks to persist behind this system through mid-
week, with NW flow returning and likely lake effect clouds as well.
Another system similar to the first may try to close out the
weekend, but model consensus keeps this well to our south (again),
and will need to be watched to see if it trends northward as well.

&&

.AVIATION /03Z SATURDAY THROUGH WEDNESDAY/...
Overspreading Arctic air and northwest winds are causing lake
effect snow showers and associated fuel alternate-IFR
restrictions for KSYR-KRME this evening with up to a few inches
of fluffy dry runway accumulations. Snow showers will tend to
shift south overnight to exit KSYR-KRME yet then reaching KITH-
KBGM late tonight into Saturday morning. Though KELM could get
skimmed by flurries; VFR will be predominant there and
especially for KAVP. Winds Saturday may get rather gusty; in
excess of 20 knots at times. Main forecast uncertainties are
exact timing for exit of snow from KRME and especially KSYR
overnight, and then how long intermittent IFR snow showers will
persist Saturday morning KBGM-KITH; perhaps even through midday.
KSYR could also get revisited by snow showers Saturday morning.
It is also at least possible for KELM to get snow showers
Saturday morning with associated brief restrictions.

Outlook...
Saturday night through Monday morning...High pressure and VFR
conditions.

Monday afternoon through Tuesday...Possible restrictions with
snow. Accumulations possible on runways. Highest chance for
restrictions at KAVP, KELM and KBGM.

Tuesday night through Wednesday... Mainly VFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...Winter Weather Advisory until 1 PM EST Saturday for NYZ017-018-
     036-037-044.

&&

SYNOPSIS...MDP/MWG
NEAR TERM...MDP/MWG
SHORT TERM...MPH
LONG TERM...MPH
AVIATION...MDP
Hazardous weather outlook, Jan 22, 5:41 PM EST, 6 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
541 PM EST Fri Jan 22 2021

NYZ017-018-036-037-044-232245-
Southern Cayuga-Onondaga-Madison-Southern Oneida-Cortland-
541 PM EST Fri Jan 22 2021

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 PM EST SATURDAY...

This Hazardous Weather Outlook is for central New York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about severe weather to the NWS while following
local, state and CDC guidelines.

NYZ015-016-022>025-045-046-055>057-062-232245-
Yates-Seneca-Steuben-Schuyler-Chemung-Tompkins-Chenango-Otsego-Tioga-
Broome-Delaware-Sullivan-
541 PM EST Fri Jan 22 2021

This Hazardous Weather Outlook is for central New York.

.DAY ONE...Tonight.

Scattered snow squalls tonight could drop a quick half inch to inch
of snow in spots. These squalls could cause brief yet very low
visibility as well as slick roads.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Snow is likely Monday night and Tuesday with enough snow possible
for travel impacts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ009-232245-
Northern Oneida-
541 PM EST Fri Jan 22 2021

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING...

This Hazardous Weather Outlook is for central New York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about severe weather to the NWS while following
local, state and CDC guidelines.

PAZ038>040-043-044-047-048-072-232245-
Bradford-Susquehanna-Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-
Southern Wayne-
541 PM EST Fri Jan 22 2021

This Hazardous Weather Outlook is for northeast Pennsylvania.

.DAY ONE...Tonight.

Scattered snow squalls this evening could drop a quick half inch to
inch of snow in spots. These squalls could cause brief yet very low
visibility as well as slick roads.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Snow is likely Monday night and Tuesday with enough snow possible
for travel impacts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jan 22, 10:44 PM EST, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Binghamton NY
1044 PM EST Fri Jan 22 2021

NYZ057-062-230445-
Sullivan-Delaware-
1044 PM EST Fri Jan 22 2021

...A SNOW SQUALL WILL AFFECT SOUTHWESTERN DELAWARE AND NORTHEASTERN
SULLIVAN COUNTIES...

At 1040 PM EST, a snow squall was located along a line extending
from near Deposit to near Roscoe. Movement was east-southeast at 25
mph.

Gusty winds up to 30 mph, visibility of one-quarter mile or less,
and a quick half inch to an inch of snow in under 30 minutes are
possible with this squall.

Locations impacted include...
Rockland, Neversink, Parksville, Hazel, Harvard, Grahamsville,
Willowemoc, Woodbourne, Livingston Manor and Corbett.

Slow down and use extra caution if traveling into or through this
dangerous snow squall. Rapid changes in visibility and potentially
slick roads can lead to accidents.

LAT...LON 4175 7457 4170 7450 4192 7496 4196 7512
      4212 7539 4212 7515 4197 7465 4187 7446
TIME...MOT...LOC 0340Z 291DEG 22KT 4211 7539 4201 7489

JRK
Local storm report, Jan 22, 10:50 PM EST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1050 PM EST FRI JAN 22 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 PM     HEAVY SNOW       4 N LIVERPOOL           43.16N 76.21W
01/22/2021  M7.2 INCH        ONONDAGA           NY   TRAINED SPOTTER

&&
Local storm report, Jan 22, 11:37 PM EST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1137 PM EST FRI JAN 22 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1105 PM     HEAVY SNOW       LYSANDER                43.22N 76.47W
01/22/2021  M9.5 INCH        ONONDAGA           NY   PUBLIC

            2.5 INCHES IN LAST HOUR AND A HALF.

&&

BJG
Local storm report, Jan 22, 11:38 PM EST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1138 PM EST FRI JAN 22 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     SNOW             HOLLAND PATENT          43.24N 75.26W
01/22/2021  M3.5 INCH        ONEIDA             NY   TRAINED SPOTTER

&&

BJG
Local storm report, Jan 22, 11:40 PM EST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1140 PM EST FRI JAN 22 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 PM     SNOW             SYRACUSE                43.04N 76.14W
01/22/2021  M3.9 INCH        ONONDAGA           NY   PUBLIC

&&

BJG
Local storm report, Jan 22, 11:41 PM EST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1141 PM EST FRI JAN 22 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 PM     SNOW             MANLIUS                 43.00N 75.98W
01/22/2021  M4.0 INCH        ONONDAGA           NY   PUBLIC

            1000 FT. ELEVATION.

&&

BJG

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 22, 8:11 PM ESTSpecial Weather StatementBGMOnondaga109 min
Jan 22, 9:21 PM ESTSpecial Weather StatementBGMBroome54 min
Jan 22, 9:59 PM ESTSpecial Weather StatementBGMOneida31 min
Jan 22, 10:14 PM ESTSpecial Weather StatementBGMOnondaga106 min
Jan 22, 10:44 PM ESTSpecial Weather StatementBGMSullivan61 min
Jan 23, 7:51 AM ESTSpecial Weather StatementBGMBroome, Tioga54 min
Jan 23, 8:44 AM ESTSpecial Weather StatementBGMBroome, Chemung, Cortland, Tioga61 min
Jan 23, 2:39 PM ESTWind Chill AdvisoryBGMOneida18 hr

Nearby

Lake Effect Snow Warnings in New York, 2021Every lake effect snow warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.